Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 509, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2004, 9:45 PM CDT for Lincoln County, Minnesota. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2004, 9:45 PM CDT (02:45 UTC)
- Expired
- Aug 23, 2004, 10:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, MN
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 10:15 PM CDT | HAIL 0.75 | 7 Nne Hendricks, MN | IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE. |
| Aug 23, 10:15 PM CDT | HAIL 0.75 | 7 Nne Hendricks, MN | IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE. |
| Aug 23, 10:35 PM CDT | TSTM WND DMG | 5 Ne Ivanhoe, MN | 6 INCH DIAMETER TREE LIMBS DOWN ON A FEW OLDER TREES. NUMEROUS OTHER SMALL BRANCHES DOWN. |
| Aug 23, 10:35 PM CDT | TSTM WND DMG | 5 Ne Ivanhoe, MN | 6 INCH DIAMTER TREE LIMBS DOWN ON A FEW OLDER TREES. NUMEROUS OTHER SMALL BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 240245 SVRFSD MNC081-240330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1030 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HENDRICKS...OR ABOUT 23 MILES NORTHEAST OF BROOKINGS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LINCOLN COUNTY THROUGH 1000 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4463 9647 4447 9646 4452 9610 4463 9611 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:39 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 23, 9:39 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 939 PM CDT MON AUG 23 2004 .DISCUSSION... STILL PRETTY QUIET ACROSS THE CWA THIS EVENING. CELLS ON RADAR STILL TRYING TO BACKBUILD INTO FAR NORTHEAST CWA...SO KEPT A SLIGHT CHANCE GOING THERE...BUT OTHERWISE UPDATED EARLIER TO REMOVE EVENING POPS FROM EASTERN COUNTIES. ATTENTION THEN TURNS TO CHANCE FOR ADDITIONAL TSRA LATER TONIGHT. TWO AREAS OF ONGOING ACTIVITY TO WATCH...ONE IN WESTERN NEBRASKA AND ANOTHER DEVELOPING IN NORTHEAST KANSAS. WEAK WAVE ASSOCIATED WITH NEBRASKA STORMS SLIDES MAINLY SOUTH OF THE AREA OVERNIGHT...BUT 00Z MODELS CONTINUE TO SHOW SOME WEAK LIFT WITH WARM ADVECTION LIFTING NORTHEAST THROUGH FAR WESTERN PART OF THE CWA BY LATE TONIGHT. PROBLEM IN THIS AREA IS PRETTY DRY LOWER LEVELS...SO ACTIVITY WILL BE QUITE ELEVATED. GOING SLIGHT CHANCE LOOKS LIKE BEST WAY TO GO. AT THIS TIME...THINK ACTIVITY IN WESTERN NEBRASKA IS ALSO BEST CHANCE FOR SOUTHERN AREAS TO SEE CONVECTION LATER TONIGHT...ALTHOUGH NOT SURE IT WILL MAKE IT QUITE THAT FAR EAST BY DAYBREAK. AS FOR TSRA DEVELOPING IN KS...THIS LOOKS LIKE IT WILL STAY TIED CLOSELY TO 850 MB BOUNDARY...WHICH ALTHOUGH WEAK...REMAINS OVER FAR SOUTHERN NEBRASKA AND NORTHERN MISSOURI. WILL UPDATE TO DROP POPS OVER FAR SOUTHERN CWA TO JUST SLIGHT CHANCE. UPDATED GRIDS AND ZFP WILL BE OUT SOON. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 23, 11:39 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1139 AM CDT MON AUG 23 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1139 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE JAMES VALLEY EARLY THIS AFTERNOON...SPREADING SLOWLY EASTWARD IN AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 90 IN SOUTH DAKOTA. AFTER 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SEVERE WEATHER WILL BE POSSIBLE IN AREAS MAINLY ALONG THE MISSOURI RIVER CORRIDOR WHERE ISOLATED STRONGER STORMS COULD HAIL TO QUARTER SIZE AND WINDS TO AROUND 65 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG THE MISSOURI RIVER CORRIDOR FROM SPRINGFIELD TO AROUND SIOUX CITY. BY LATE THIS EVENING...AN EVOLVING LINE OF SCATTERED THUNDERSTORMS WILL MOVE INTO AREAS FROM CHAMBERLAIN TO HURON...THIS LINE IS EXPECTED TO WEAKEN SOMEWHAT BY THE TIME IT REACHES INTERSTATE 29 WELL AFTER MIDNIGHT. HOWEVER...LARGE HAIL AND ESPECIALLY DAMAGING WIND WILL BE A THREAT FOR STORMS WEST OF A LINE FROM ARLINGTON...TO SALEM...TO TYNDALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO RE INTENSIFY ALONG A FRONTAL BOUNDARY FROM NEAR BROOKINGS SOUTH TO NEAR YANKTON TUESDAY AFTERNOON. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE SOUTHEAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA DURING THE EVENING. SCATTERED SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WIND ARE POSSIBLE. THE FRONTAL ZONE WILL LINGER ACROSS THE AREA ON WEDNESDAY. THUNDERSTORMS MAY ONCE AGAIN DEVELOP OVER THE AREA WITH ISOLATED SEVERE WEATHER POSSIBLE FROM SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...THROUGH NORTHEAST NEBRASKA INTO NORTHWEST IOWA. THUNDERSTORMS ARE ALSO EXPECTED ON FRIDAY. AT THIS TIME IT IS TO EARLY TO FORECAST THE POSSIBILITY OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THIS THREAT WILL BE CLOSER DEFINED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM ALONG THE MISSOURI RIVER FROM TYNDALL TO SIOUX CITY...AND POSSIBLE AFTER 900 PM FOR AREAS WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 23, 5:45 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 2 W TYLER 44.28N 96.18W
08/23/2004 1.25 INCH LINCOLN MN PUBLIC
&&
JRMLocal storm report, Aug 23, 5:58 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 1 S ARCO 44.37N 96.18W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
&&
JRMLocal storm report, Aug 23, 6:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 NE IVANHOE 44.49N 96.21W
08/23/2004 0.88 INCH LINCOLN MN PUBLIC
&&
JRMLocal storm report, Aug 23, 6:37 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 7:00 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMLocal storm report, Aug 23, 9:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL SIOUX CITY 42.50N 96.39W
08/23/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
FELL ON NORTH SIDE OF TOWN
0406 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
08/23/2004 1.25 INCH UNION SD BROADCAST MEDIA
0440 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.75 INCH UNION SD TRAINED SPOTTER
0517 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.88 INCH UNION SD TRAINED SPOTTER
0528 PM HAIL 2 W TYLER 44.28N 96.18W
08/23/2004 1.25 INCH LINCOLN MN PUBLIC
0541 PM HAIL 1 S ARCO 44.37N 96.18W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
0615 PM HAIL 3 NE IVANHOE 44.49N 96.21W
08/23/2004 0.88 INCH LINCOLN MN PUBLIC
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
&&
JRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:21 PM CDT | Flash Flood Warning | FSD | Lincoln | 3 hr |
| Aug 23, 10:31 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.